[Skip to Content]
[Skip to Content Landing]
Article
July 1995

Successful Prevention of Visual Loss With Emergency Management Following Inadvertent Intracameral Injection of Gentamicin

Author Affiliations

Maywood, Ill
Aurora, Ill

Arch Ophthalmol. 1995;113(7):855-856. doi:10.1001/archopht.1995.01100070025016
Abstract

Inadvertent injection of intracameral gentamicin sulfate has been reported as a complication of cataract surgery that results in acute retinal toxic effects.1 No effective treatment has been known to date. We present the first instance, to our knowledge, of the recovery of good visual acuity following anterior chamber washout, pars plana vitrectomy, and vitreous cavity lavage for the accidental intracameral injection of gentamicin during cataract extraction.

Report of a Case.  A 62-year-old woman underwent cataract extraction in the right eye by phacoemulsification with insertion of a posterior chamber intraocular lens in April 1994. Her preoperative visual acuity was 20/200 OD and 20/200 OS. A 3+ nuclear sclerotic cataract was present in the right eye. Findings on fundus examination of the right eye were normal; the left eye showed an old branch vein occlusion.The procedure was initially uneventful, and the posterior capsule was intact. After positioning the lens, the

First Page Preview View Large
First page PDF preview
First page PDF preview
×